North Carolina, 2004

Rip Current in North Carolina, August 5, 2004

August 5, 2004 · NWS MHX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 5, 2:46 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 5, 2:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
346 PM EDT THU AUG 5 2004

.SHORT TERM (TONIGHT-SAT)
CONVECTION ALONG AND AHEAD OF SFC FRONT WILL PRODUCE GOOD COVERAGE
OVER AREA REST OF THIS AFTN INTO EVE AND RAISED POPS TO 70% FOR
TONIGHT. SEA BREEZE WILL DIMISH THREAT FOR S COAST UNTIL LATE EVE
BUT DO EXPECT AT LEAST BKN COVERAGE THERE WITH SHRT WV MOVING THRU.

CAA SURGE BEHIND FRONT WILL BE FAIRLY STRONG FOR THIS TIME OF YEAR
LEADING TO TEMPS/DEW PTS 5-10 DEGS BELOW CLIMO FRI AND SAT. SOME
LINGERING CLOUDINESS AND A SLGT CHC OF SHWRS FOR OUTER BANKS WITH
NRLY FLOW FRI MORNING...OTRW HIGH AND DRY CONDITIONS AFTER TONIGHT.

WENT WITH LOWER SIDE OF MOS GDNC FOR SHORT TERM.

&&

.LONG TERM (SUN-THU)
DRY CONDITIONS EXPECTED SUN-MON WITH SFC HIGH OVER AREA AND STILL ON
BACK SIDE OF UPR TROF. PATTERN RETURNS TO MORE TYPCIAL SUMMER
CONDITIONS REST OF PERIOD AS ANOTHER UPR TROF APPROACHES FROM W WITH
ACCOMPANYING SFC BOUNDARY. WENT WITH 20 POPS TUE...THEN 30 WED-THU.

&&

.AVIATION...IFR CONDITIONS NEAR TSTMS LATE THIS AFTERNOON AND
EVENING...OTHERWISE...VFR. MVFR OR IFR CONDITIONS LUKS PSBL AGAIN
AFTER MIDNIGHT IN LOW CLDS BEHIND FRONT.

&&

.MARINE...SCA CONDITIONS LUK LIKELY TMRW BEHIND FRONT IN POST
FRONTAL SURGE. GOOD N FETCH MAY BLD SEAS TO 8FT N OF HAT. GIVEN
WAVES AND ONSHORE WINDS...WL ISSUE HIGH RIP RISK FOR N OF HAT TMRW.
SCA WINDS SHUD SUBSIDE FRI EVENING. CONDITIONS CONT TO IMPROVE SAT
WITH HI PRES BLDG IN. GOOD BOATING CONDITIONS SUN-TUE WITH HIGH PRES
OVERHEAD.

.MHX WATCHES/WARNINGS/ADVISORIES...
.NC...SEVERE TSTM WATCH 711 UNTIL 00Z ALL COUNTIES
.MARINE...NONE.

PUBLIC/FIRE WX...JBM
MARINE/AVIATION...NP
Hazardous weather outlook, Aug 5, 3:08 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 AM EDT THU AUG 5 2004

NCZ029-044>047-079>081-090>095-098-103-104-060808-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
408 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

HEAT INDICES ARE EXPECTED TO CLIMB BETWEEN 105 AND 110 FOR MOST AREAS
THIS AFTERNOON...WITH THE WARMEST TEMPERATURES LIKELY TO OCCUR
INLAND.

A COLD FRONT WILL SLIDE INTO THE REGION THIS AFTERNOON GRADUALLY
MOVING SOUTHEAST TOWARDS THE COAST. THUNDERSTORMS THAT DEVELOP IN
ALONG THIS FRONT COULD PRODUCE DAMAGING WINDS IN EXCESS OF 40 MPH AND
VERY HEAVY DOWNPOURS. THE POTENTIAL EXISTS FOR LOCALIZED FLOODING
OF STREETS AND LOW LYING AREAS...ESPECIALLY IN AREAS THAT HAVE
RECEIVED RECENT HEAVY RAINS OR IN AREAS WHERE MORE THAN ONE ROUND
OF RAINFALL MOVES THROUGH. STORMS WILL BE CAPABLE OF DROPPING ONE TO
TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 5, 2:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT THU AUG 5 2004

NCZ045>047-080-081-052015-
TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-WASHINGTON-
337 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...MAINLAND HYDE...
BEAUFORT...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 415 PM EDT...

AT 337 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 5 MILES NORTH OF
COLUMBIA TO 16 MILES WEST OF BELHAVEN...OR FROM 5 MILES NORTH OF
COLUMBIA TO 9 MILES EAST OF WASHINGTON...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BELHAVEN AT 350 PM EDT...MANNS
HARBOR AT 415 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Dare

When
August 5, 3:00 PM EST
Where
Dare County, Nags Head
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.787, -75.781 (the zone’s center; the record gives no point)

Department of Public Safety reported a rip current drowning in the ocean adjacent to the 4700 block of South Virginia Dare Trail. The individual was a vacationer from South Carolina.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Dare2004-08-0526MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421497.